Email updates

Keep up to date with the latest news and content from BMC Infectious Diseases and BioMed Central.

Open Access Highly Accessed Case report

A case of septicaemic anthrax in an intravenous drug user

Arfon GMT Powell1*, Joseph EM Crozier1, Heather Hodgson2 and David J Galloway1

Author Affiliations

1 Department of Surgical Gastroenterology, Gartnavel General Hospital, Glasgow, UK

2 Tissue Viability Nurse Specialist, Gartnavel General Hospital, Glasgow, UK

For all author emails, please log on.

BMC Infectious Diseases 2011, 11:21  doi:10.1186/1471-2334-11-21

Published: 20 January 2011

Abstract

Background

In 2000, Ringertz et al described the first case of systemic anthrax caused by injecting heroin contaminated with anthrax. In 2008, there were 574 drug related deaths in Scotland, of which 336 were associated with heroin and or morphine. We report a rare case of septicaemic anthrax caused by injecting heroin contaminated with anthrax in Scotland.

Case Presentation

A 32 year old intravenous drug user (IVDU), presented with a 12 hour history of increasing purulent discharge from a chronic sinus in his left groin. He had a tachycardia, pyrexia, leukocytosis and an elevated C-reactive protein (CRP). He was treated with Vancomycin, Clindamycin, Ciprofloxacin, Gentamicin and Metronidazole. Blood cultures grew Bacillus anthracis within 24 hours of presentation. He had a computed tomography (CT) scan and magnetic resonance imagining (MRI) of his abdomen, pelvis and thighs performed. These showed inflammatory change relating to the iliopsoas and an area of necrosis in the adductor magnus.

He underwent an exploration of his left thigh. This revealed chronically indurated subcutaneous tissues with no evidence of a collection or necrotic muscle. Treatment with Vancomycin, Ciprofloxacin and Clindamycin continued for 14 days. Negative Pressure Wound Therapy (NPWT) device was applied utilising the Venturiā„¢ wound sealing kit. Following 4 weeks of treatment, the wound dimensions had reduced by 77%.

Conclusions

Although systemic anthrax infection is rare, it should be considered when faced with severe cutaneous infection in IVDU patients. This case shows that patients with significant bacteraemia may present with no signs of haemodynamic compromise. Prompt recognition and treatment with high dose IV antimicrobial therapy increases the likelihood of survival. The use of simple wound therapy adjuncts such as NPWT can give excellent wound healing results.